Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 22, 2011, 3:47 PM EDT for Lewis County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2011, 3:47 PM EDT (19:47 UTC)
- Expired
- Aug 22, 2011, 4:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 25 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
078
WWUS81 KBUF 221947
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT MON AUG 22 2011
NYZ007-008-222045-
JEFFERSON NY-LEWIS NY-
347 PM EDT MON AUG 22 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...
STRONG GUSTY WINDS UP TO 40 MPH...AND BRIEF HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF FORT
DRUM TO 6 MILES WEST OF WATERTOWN...AND MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
WATERTOWN...
FORT DRUM...
LAT...LON 4366 7565 4395 7607 4430 7562 4410 7516
4407 7516
$$
ARWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:23 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 22, 3:23 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
323 PM EDT MON AUG 22 2011
.SYNOPSIS...
A COOL AIRMASS WILL REMAIN IN PLACE TONIGHT AND EVEN PRODUCE A FEW
MORE ISOLATED LAKE EFFECT SHOWERS EAST AND SOUTHEAST OF LAKE ONTARIO
WITH PARTIAL CLEARING AND COOL TEMPERATURES FOR THE REST OF THE
AREA. A WARM FRONT WILL PUSH EAST ACROSS THE AREA ON TUESDAY AND
BRING SOME HIGH CLOUD COVER AND TEMPERATURES MODERATING BACK CLOSE
TO AVERAGE. THE NEXT CHANCE OF RAIN WILL ARRIVE WEDNESDAY NIGHT AS A
COLD FRONT CROSSES THE LOWER LAKES REGION.
&&
.NEAR TERM /THROUGH TUESDAY/...
VISIBLE SATELLITE IMAGERY THIS AFTERNOON SHOWS PLENTY OF DIURNAL
CUMULUS AND STRATOCUMULUS BUILDING UP ACROSS LAND AREAS TODAY AS
DIFFERENTIAL HEATING PEAKS AND ALLOWS CLOUDS TO BE SUPPRESSED OVER
THE LAKES. REGIONAL RADAR IMAGERY SHOWS A FEW ISOLATED SHOWERS
POPPING UP IN WEAK CONVERGENCE ZONES BETWEEN BUF AND ROC EXTENDING
DOWN INTO ALLEGANY COUNTY. A MORE WIDESPREAD AREA OF SHOWERS IS NOW
CROSSING THE SAINT LAWRENCE AND WILL SWING ACROSS NORTHERN PORTIONS
OF JEFFERSON AND LEWIS COUNTIES OVER THE NEXT FEW HOURS. THIS
APPEARS TO BE IN ASSOCIATION WITH A WEAK SURFACE TROUGH AND MID
LEVEL VORTICITY MAXIMA PER LATEST WATER VAPOR IMAGERY.
TONIGHT THE SEASONABLY DEEP LONGWAVE TROUGH WILL REMAIN IN PLACE
ACROSS NEW ENGLAND WITH COOL AIR ALOFT LINGERING. AFTER SUNSET THE
CONVECTIVE CONFIGURATION WILL PULL A FLIP-FLOP WITH RESPECT TO THE
LAKES. THE AFTERNOON LAKE SHADOWS WILL GIVE WAY TO LAKE EFFECT
CLOUDS ONCE AGAIN AS THE AIRMASS OVER THE LAND STABILIZES AND THE
AIRMASS OVER THE LAKES DESTABILIZES. OFF LAKE ONTARIO EXPECT THE WNW
FLOW TO DIRECT MOST OF THE LAKE EFFECT CLOUDS INTO WAYNE-OSWEGO
COUNTIES...POSSIBLY CLIPPING FAR EASTERN MONROE COUNTY AS WELL.
LATER THIS EVENING THROUGH TUESDAY MORNING MAY SEE A FEW WIDELY
SCATTERED SHOWERS AGAIN IN THIS SAME AREA...AND WILL INCLUDE LOW
CHANCE POPS TO COVER THE POTENTIAL. OFF LAKE ERIE...EXPECT THE
BACKGROUND SYNOPTIC AIRMASS TO BE TOO DRY TO SUPPORT ANY SHOWERS...
WITH ONLY LIMITED CLOUD COVER GENERATED OVER THE WESTERN SOUTHERN
TIER. OTHERWISE EXPECT MAINLY CLEAR TO PARTLY CLOUDY SKIES FOR THE
REST OF THE AREA AND SEASONABLY COOL TEMPS. SOME VALLEY FOG IS
LIKELY IN THE SOUTHERN TIER...ESPECIALLY NEAR THE RIVERS.
TUESDAY MORNING ANY LINGERING LAKE EFFECT SHOWERS WILL END BY MID TO
LATE MORNING SOUTHEAST OF LAKE ONTARIO. THE VALLEY FOG ACROSS THE
SOUTHERN TIER WILL ALSO BURN OFF BY MID MORNING. LATEST NAM/GFS IN
GOOD AGREEMENT IN MOVING A WARM FRONT QUICKLY EAST ACROSS THE LOWER
LAKES. MODERATE WARM ADVECTION AND MID LEVEL MOISTURE WITH THIS
FEATURE IS LIKELY TO GENERATE A FAR AMOUNT OF MID LEVEL CLOUDINESS
ESPECIALLY FROM ABOUT THE THRUWAY NORTHWARD. SKIES MAY END UP BEING
MOSTLY CLOUDY FOR A GOOD CHUNK OF THE DAY ACROSS NORTHERN PORTIONS
OF THE AREA DEPENDING ON HOW THICK THE MID LEVEL CLOUD ENDS UP
BEING. FOR NOW WILL BE OPTIMISTIC WITH PARTLY SUNNY WORDING FOR
GRIDS/ZFP...AND BECOMING MOSTLY CLOUDY ACROSS THE NORTH COUNTRY
WHERE LIFT/MOISTURE IS MAXIMIZED.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE SETTLING OVER THE AREA TUESDAY NIGHT WILL MAINTAIN
FAIR WEATHER.
WEDNESDAY...AS THE HIGH SLIDES OFF TO THE SOUTHEAST...A RETURN
FLOW REGIME WILL SET UP. THE STRENGTHENING WARM AIR ADVECTION
PATTERN WILL INCREASE HUMIDITY LEVELS AND WE SHOULD SEE AN
INCREASE IN DIURNALLY DRIVEN CLOUDINESS...BUT WITH LITTLE FORCING
THINK WEDNESDAY WILL CONTINUE TO BE DRY.
LOW PRESSURE DROPPING THROUGH THE GREAT LAKES WEDNESDAY NIGHT
WILL DRIVE A SHARP COLD FRONT TOWARD THE AREA WITH A WARM FRONT
DEVELOPING AND LIFTING ACROSS THE LOWER GREAT LAKES. MORE
IMPORTANTLY...A RAPIDLY MOVING SHORT WAVE WILL BE DIGGING
SOUTHEAST THROUGH UPPER LAKES REGION. THIS SYSTEM LOOKS TO BE
RATHER DYNAMIC WITH A STRONG 70 KNOT PLUS JET STRUCTURE PUNCHING
THROUGH THE GREAT LAKES. ALL OPERATIONAL MODELS SUGGESTING THE
POTENTIAL FOR A LARGE SWATH OF CONVECTIVE RAINS ALONG THIS
BOUNDARY WEDNESDAY NIGHT AND THURSDAY AS IT SLICES THROUGH THE
REGION.
CONDITIONS LOOK TO IMPROVE THURSDAY NIGHT AND FRIDAY AS CANADIAN
HIGH PRESSURE AND ASSOCIATED DRY AIR BUILD DOWN INTO THE REGION
BEHIND THE FRONT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
RIDGE MAINTAINING ITSELF ACROSS THE REGION IN THE FRIDAY NIGHT AND
SATURDAY TIME FRAME. THIS WILL CONTINUE TO PROVIDE FAIR WEATHER. AN
BIT MORE HUMIDITY WORKS INTO THE AREA SATURDAY WITH TEMPERATURES IN
THE LOWER TO MID 80S...IT WILL BE QUITE SULTRY SATURDAY WITH LIGHT
WINDS...MODERATE HUMIDITY AND TEMPERATURES IN THE LOWER TO MID
80S. THE REMAINDER OF THE PERIOD WILL BE DETERMINED BY THE
EVENTUAL TRACK OF "IRENE". 12Z OPERATIONAL MODELS AND ENSEMBLE
FORECASTS WOULD SUGGEST THAT THE TROPICAL SYSTEM WILL LIKELY TAKE A
PATH ALONG THE EASTERN SEABOARD...ALTHOUGH THIS COULD EASILY
CHANGE. IF THESE CURRENT PROJECTIONS VERIFY...NEARLY ALL OF
WESTERN AND CENTRAL NEW YORK WILL REMAIN UNDER THE INFLUENCE OF
THE LARGE RIDGE ON THE WESTERN SIDE OF THE TROPICAL
LOW...RESULTING IN A BASICALLY RAIN FREE PERIOD...ESPECIALLY
ACROSS WESTERN SECTIONS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
LAKE EFFECT CLOUDS EARLIER TODAY HAVE PUSHED INLAND AND TRANSITIONED
INTO DIURNALLY DRIVEN CUMULUS AND STRATOCUMULUS WITH DAYTIME
HEATING. ALL OF THIS IS VFR LEVEL AND EXPECT SCT-BKN TO CONTINUE
THROUGH LATE AFTERNOON BEFORE DIMINISHING THIS EVENING WITH THE LOSS
OF DAYTIME HEATING. SCATTERED SHOWERS WILL CROSS NORTHERN NY THIS
AFTERNOON...BUT SHOULD STAY MAINLY NORTH AND EAST OF KART.
TONIGHT MAY SEE SOME LOCAL LAKE EFFECT CLOUDS AND EVEN A SHOWER OR
TWO DEVELOP AGAIN SOUTHEAST OF LAKE ONTARIO...BUT THIS WILL MISS THE
TAF SITES. EXPECT SOME FOG TO DEVELOP IN THE SOUTHERN TIER RIVER
VALLEYS WITH LOCAL IFR. WILL LEAVE FOG OUT OF KJHW AT THIS TIME AS
THIS APPEARS TO BE A CASE OF FOG REMAINING LOCALIZED IN THE VALLEYS
AND NOT ENCROACHING ON THE HILLTOPS.
FOLLOWING ANY EARLY VALLEY FOG IN THE SOUTHERN TIER AND LAKE EFFECT
SHOWERS SOUTHEAST OF LAKE ONTARIO...VFR CONDITIONS WILL PREVAIL ON
TUESDAY AS A WARM FRONT SPREADS SOME MID LEVEL CLOUDS ACROSS THE
AREA.
OUTLOOK...
WEDNESDAY...VFR.
WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR. CHANCE OF SHOWERS AND
THUNDERSTORMS.
FRIDAY AND SATURDAY..VFR.
&&
.MARINE...
MODERATE NORTHWEST WINDS WILL CONTINUE THROUGH TONIGHT SUPPORTED BY
COLD TEMPERATURES ALOFT AND A WARM LAKE LEADING TO AN UNSTABLE
MARINE BOUNDARY LAYER AND EFFICIENT DOWNWARD MOMENTUM TRANSFER. THE
STRONGEST WINDS AND HIGHEST WAVES WILL BE ON LAKE ONTARIO...AND
SMALL CRAFT ADVISORY CONDITIONS WILL LINGER THROUGH TONIGHT THERE.
ON LAKE ERIE CONDITIONS WILL STILL BE CHOPPY WITH 2-3 FOOT WAVES BUT
CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT CRITERIA THROUGH TONIGHT.
CONDITIONS MAY BECOME FAVORABLE FOR WATERSPOUTS AGAIN ON LAKE
ONTARIO LATER TONIGHT AND TUESDAY MORNING IF A CONVERGENT BAND OF
CLOUDS AND SHOWERS DEVELOPS. INSTABILITY PARAMETERS REMAIN
MARGINALLY SUPPORTIVE THROUGH TUESDAY MORNING PER THE SZILAGYI
NOMOGRAM. THIS WOULD BE MOST LIKELY IN THE SOUTHEAST QUADRANT OF THE
LAKE FROM ABOUT IRONDEQUOIT BAY TO MEXICO BAY.
ON TUESDAY A WARM FRONT WILL PUSH EAST ACROSS THE LOWER LAKES WITH
WINDS SWINGING AROUND TO THE SOUTHWEST. ON LAKE ERIE WINDS WILL TEND
TO FUNNEL UP THE LAKE AND INCREASE BY MIDDAY...WITH WINDS AND WAVES
POSSIBLY REACHING SMALL CRAFT CRITERIA AGAIN. MODERATE SOUTHWEST
WINDS WILL CONTINUE THROUGH MIDWEEK WITH SMALL CRAFT CONDITIONS AT
TIMES ON BOTH LAKES ERIE AND ONTARIO THROUGH THURSDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR LOZ043>045.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LOZ042.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...HITCHCOCKHazardous weather outlook, Aug 22, 3:43 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 343 PM EDT MON AUG 22 2011 NYZ001>008-010>014-019>021-085-231945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 343 PM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-062-SLZ022-024-231945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 343 PM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043>045-063>065-231945- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 343 PM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED WATERSPOUTS ARE POSSIBLE LATER TONIGHT THROUGH TUESDAY MORNING ON PORTIONS OF LAKE ONTARIO...MAINLY ALONG THE SOUTH AND SOUTHEAST SHORE FROM HAMLIN BEACH TO MEXICO BAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED WATERSPOUTS ARE POSSIBLE LATER TONIGHT THROUGH TUESDAY MORNING ON PORTIONS OF LAKE ONTARIO...MAINLY ALONG THE SOUTH AND SOUTHEAST SHORE FROM HAMLIN BEACH TO MEXICO BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, Aug 22, 3:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT MON AUG 22 2011
NYZ007-008-222045-
JEFFERSON NY-LEWIS NY-
347 PM EDT MON AUG 22 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...
STRONG GUSTY WINDS UP TO 40 MPH...AND BRIEF HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF FORT
DRUM TO 6 MILES WEST OF WATERTOWN...AND MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
WATERTOWN...
FORT DRUM...
LAT...LON 4366 7565 4395 7607 4430 7562 4410 7516
4407 7516
ARNearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.